Ask a doctor

Is It Okay to Use a AHA Moisturizer While Using Tazorac 0.1% Cream?

Is it okay to use an AHA moisturizer while using Tazorac 0.1% cream? The moisturizer also contains SPF 15 as well, however am worried it could cause too much irritation.

Doctor Answers 3

AHA moisturizer and Tazorac 0.1% cream

Everyone's skin tolerance is different.  Some patients can tolerate both Tazorac and AHAs, while some cannot tolerate either alone.  Since both Tazorac and AHAs can cause irritation, I would not start both of them together.  I would recommend beginning with Tazorac for 2-4 weeks before adding an AHA or vice versa. 

Combination of AHA and Tazorac Can Be Very Irritating

The combination of an AHA moisturizer with Tazorac 0.1% cream can be very irritating, possibly even causing a dermatitis (inflamed skin appearing red and flaky).   That being said, it is possible and safe to use both together so long as your skin can handle them both.  You may need to decrease the frequency of each or use them on alternating days.  You can start with just one and let your skin get used to it, and then slowly introduce the other. Tazorac should always be applied at night as it is photo-sensitizing.  Make sure to hydrate the skin routinely with a good moisturizer (with an SPF during the day!).  Hope this helps!

Elevase creams with Opti-ceramides when on Retin A for moisture

AHA moisturizers may be a little too drying when on Tazorac or Retin A. In our office, we recommend Elevase Moisture Booster for those patients on Retin A.  Elevase contains Opti-Ceramides. 


Dr. Karamanoukian 
Los Angeles

Raffy Karamanoukian, MD, FACS
Los Angeles Plastic Surgeon
5.0 out of 5 stars 70 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.